Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 17, NWS Boston/Norton, MA

May 24, 2009Middlesex County, Norfolk County, Suffolk County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 24, 2009, 4:28 PM EDT for Middlesex County, Norfolk County, Suffolk County, Massachusetts. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2009, 4:28 PM EDT (20:28 UTC)
Expired
May 24, 2009, 5:00 PM EDT
In force
32 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Middlesex County, MA, Norfolk County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 26 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:50 PM EDTHAIL 0.88Norwood, MA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 242028
SVRBOX
MAC017-021-025-242100-
/O.NEW.KBOX.SV.W.0017.090524T2028Z-090524T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
428 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS...      
  NORFOLK COUNTY IN EASTERN MASSACHUSETTS...
  THIS INCLUDES THE CITY OF QUINCY...
  SOUTHWESTERN SUFFOLK COUNTY IN EASTERN MASSACHUSETTS...

* UNTIL 500 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESTWOOD...OR 10 MILES SOUTH OF NEWTON...AND MOVING SOUTHEAST AT 15
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE... NORFOLK...NORWOOD...
  WALPOLE...MILTON...SHARON...FOXBOROUGH...CANTON...RANDOLPH...
  BRAINTREE...STOUGHTON AND HOLBROOK

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL...IN
ADDITION TO DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY GO
INDOORS NOW AND STAY AWAY FROM WINDOWS. MINOR POOR DRAINAGE FLOODING
IS ALSO EXPECTED. DRIVERS SHOULD AVOID FLOODED ROADWAYS.

LAT...LON 4226 7097 4213 7100 4203 7125 4215 7147
      4232 7140
TIME...MOT...LOC 2027Z 314DEG 13KT 4220 7123

$$

RLG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:58 PM EDT, 30 minutes earlier.

Area forecast discussion, May 24, 3:58 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
358 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH OF THE COAST TONIGHT FOLLOWED BY HIGH
PRESSURE BUILDING SOUTH FROM CANADA MONDAY.  THE HIGH WILL MOVE
ACROSS NEW ENGLAND MONDAY NIGHT INTO TUESDAY. A COMPLEX FRONTAL
SYSTEM WILL LIKELY BRING A PERIOD OF UNSETTLED WEATHER FROM TUESDAY
NIGHT INTO FRIDAY. HIGH PRESSURE MAY BUILD INTO THE REGION BY
LATE IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AXIS OF INSTABILITY HAS SHIFTED SWD TO N CT/ N RI AND SE MA AT 3 PM
WHERE SCT LINE OF STRONG TO SEVERE TSTMS ARE LOCATED.  MLCAPES
1000-1500 J/KG SUPPORTING STRONG UPDRAFTS AND REPORTS OF LARGE HAIL.

THETA-E RIDGE AXIS WILL SHIFT SWD TO THE COAST THROUGH EARLY EVENING
SO EXPECT FOCUS FOR SHOWERS/TSTMS TO BE CONFINED TO SOUTH COASTAL
AREAS LATE AFTERNOON AND EARLY EVENING.  COOLER MARINE INFLUENCE
NEAR THE COAST WILL LIMIT INSTABILITY AND SO EXPECT TSTMS TO WEAKEN
AS THEY APPROACH THE COAST.

THERE ARE SOME TIMING DIFFERENCES AMONG THE MODELS WITH THE FROPA
AND WE FOLLOWED GFS WHICH HAS SUPPORT OF THE SREF.  FRONT SHOULD
CLEAR THE SOUTH COAST BY 06Z.  HIGHEST POPS THIS EVENING NEAR THE
COAST WITH DECREASING POPS NORTHWARD.  CLEARING SKIES EXPECTED LATER
TONIGHT FROM NORTH TO SOUTH AS DRIER AIR MOVES IN.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
HIGH PRESSURE FROM CANADA WILL BUILD SOUTHWARD ON MONDAY WITH MODEST
NORTHERLY FLOW.  COLUMN IS VERY DRY SO MOSUNNY SKIES EXPECTED WITH
NEAR SEASONABLE TEMPS.  2M TEMPS SUPPORT MAXES IN THE LOW TO MID
70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
GOOD OVERALL AGREEMENT IN THE MODELS THROUGH MUCH OF THE WEEK.
TOWARDS THE WEEKEND THERE ARE DIFFERENCES NOT IN LARGE SCALE PATTERN
BUT IN THE STRENGTH AND SPEED OF THE UPPER LEVEL TROUGH AND AN
ASSOCIATED FRONT THROUGH SOUTHERN NEW ENGLAND.

WITH HIGH PRESSURE BUILDING INTO THE AREA MONDAY...FEW CLOUDS IF
ANY...AND CALM TO VERY LIGHT WINDS...EXPECTING CHILLY TEMPERATURES
MONDAY NIGHT.  LOWS WILL DROP INTO THE 40S ACROSS MUCH OF THE AREA
WITH MID 30S EXPECTED IN NORTHWEST MASS AND SOUTHWEST NEW
HAMPSHIRE.  A FEW LOCATIONS COULD DROP TO AROUND FREEZING.

THIS HIGH PRESSURE CENTER WILL MOVE OFFSHORE DURING THE DAY
TUESDAY.  COMBINED WITH INCREASING LOW LEVEL MOISTURE THIS WILL
ALLOW CLOUDS TO DEVELOP.  EASTERLY WINDS WILL KEEP TEMPERATURES
COOLER THAN MONDAY...PARTICULARLY ACROSS EASTERN MASSACHUSETTS.
HIGHS WILL RANGE FROM THE UPPER 50S ALONG THE COAST TO THE MID 60S
IN THE CONNECTICUT RIVER VALLEY.

TUESDAY NIGHT...WILL SEE AN INCREASE IN ISENTROPIC LIFT AHEAD OF A
WARM FRONT MOVING NORTH SLOWLY INTO SOUTHERN NEW ENGLAND.  THIS WILL
RESULT IN SHOWERS ACROSS MUCH OF THE AREA.  THIS FRONT WILL MEANDER
THROUGH NEW ENGLAND THROUGH FRIDAY MORNING RESULTING IN A CHANCE OF
SHOWERS EACH DAY THROUGH THURSDAY NIGHT.  AN AREA OF ABNORMALLY HIGH
DEEP LAYER MOISTURE WILL BE OVER SOUTHERN NEW ENGLAND DURING THIS
TIME.  WHERE THE FRONT AND THIS AREA OF DEEP LAYER MOISTURE
INTERSECT...THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.
TEMPERATURES WILL DEPEND ON THE LOCATION OF THE FRONT EACH DAY WITH
COOLER TEMPS NORTH OF THE FRONT AND WARMER...MORE HUMID CONDITIONS
SOUTH OF THE FRONT.

FRIDAY...DEPENDING ON THE MODEL...COULD SEE A COLD FRONT PUSH EAST
THROUGH THE CWA FRIDAY BRINGING AN END TO THE SHOWERS /GFS/ OR
SHOWERS COULD CONTINUE WITH A FRONT JUST APPROACHING THE AREA
/ECMWF/.  SATURDAY...THESE DIFFERENCES CONTINUE WITH THE GFS ALREADY
MOVING HIGH PRESSURE INTO THE AREA AND THE ECMWF BRINGING THE FRONT
THROUGH.

GIVEN THE DIFFERENCES IN COLD FRONT TIMING AND THE LOCATION AND
MOVEMENT OF THE WARM FRONT EARLIER IN THE WEEK...WILL HAVE
WIDESPREAD CHANCE POPS IN FOR MOST OF THE WEEK.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THROUGH EARLY EVENING...IFR CONDITIONS WILL LIKELY PERSIST AT ACK.
OTHERWISE...VFR CONDITIONS MAY LOWER BRIEFLY TO MVFR/IFR SOUTH OF
THE MASS PIKE TO THE COAST WHERE MAIN FOCUS FOR CONVECTION

TONIGHT...LINGERING SHOWERS AND ISOLD TSTMS POSSIBLE NEAR THE SOUTH
COAST THIS EVENING AS FRONT WILL TAKE UNTIL 06Z TO CLEAR THE COAST.
AREAS OF MVFR/IFR CONDITIONS POSSIBLE FMH-HYA-ACK THIS
EVENING...OTHERWISE VFR WITH CLEARING SKIES FROM NORTH TO SOUTH.

MONDAY...VFR WITH JUST A FEW CIRRUS.

OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...

MONDAY NIGHT AND TUESDAY...VFR.

TUESDAY NIGHT AND WEDNESDAY...CONDITIONS LOWERING TO MVFR/IFR IN LOW
CLOUDS/SHOWERS AND FOG PATCHES.

THURSDAY...AREAS MVFR/IFR CONDITIONS LIKELY TO CONTINUE.

&&

.MARINE...
SW WINDS 15-20 KT OVER THE SOUTH COASTAL WATERS THROUGH EARLY
EVENING WILL SHIFT TO N AND DIMINISH OVERNIGHT AFTER FROPA.  LIGHT
NORTHERLY WINDS MON.  FOR SEAS...FOLLOWED SWAN NAM WHICH IS HANDLING
SEAS BETTER THAN WNAWAVE GUIDANCE AND KEEPS SEAS BELOW SCA.

OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...

RELATIVELY LIGHT WINDS AND SEAS IN PLACE MON NIGHT THROUGH MOST OF
TUE NIGHT. INCREASING SOUTHEAST WINDS MAY BRING CONDITIONS CLOSE TO
SMALL CRAFT ADVISORY THRESHOLDS LATE TUE NIGHT. SMALL CRAFT ADVISORY
CONDITIONS MORE LIKELY TO DEVELOP ACROSS THE SOUTHERN COASTAL WATERS
SOMETIME WED INTO THU AS WINDS SHIFT SOUTH AND CONTINUE TO INCREASE.
THE TIMING IS UNCERTAIN AS IT WILL DEPEND UPON THE LOCATION OF A COLD
FRONT APPROACHING THE WATERS.

UNDERCUT WNAWAVE GUIDANCE DUE TO ITS TYPICAL HIGH BIAS WITH SOUTHERLY
FLOW...BUT MAY EVENTUALLY SEE 5+ FOOT SEAS LATE WED/THU ACROSS THE
OUTER SOUTHERN WATERS.

&&

.FIRE WEATHER...
MONDAY...MINIMUM RELATIVE HUMIDITIES WILL LOWER TO 20 TO 30 PERCENT
ACROSS MUCH OF THE REGION.  LOW PROB OF A FEW N/NW WIND GUSTS TO 25
MPH ACROSS S NH AND N MA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC/RLG
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...RLG
AVIATION...KJC/RLG
MARINE...KJC/RLG
FIRE WEATHER...KJC
Hazardous weather outlook, May 24, 4:39 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
439 AM EDT SUN MAY 24 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-250845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
439 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE AND
RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. A FEW STORMS IN THE
AFTERNOON WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING
WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY OF LOCALLY HEAVY RAINFALL SOMETIME DURING
THE PERIOD FROM TUESDAY NIGHT TO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-250845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
439 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 2:20 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
220 PM EDT SUN MAY 24 2009

CTZ002-003-241900-
HARTFORD CT-TOLLAND CT-
220 PM EDT SUN MAY 24 2009

AT 218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES SOUTHEAST OF WINDSOR LOCKS...MOVING EAST
AT 5 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... ENFIELD...VERNON...ROCKVILLE AND
  ELLINGTON

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

RLG
Special weather statement, May 24, 2:46 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
246 PM EDT SUN MAY 24 2009

MAZ013-016-018-241915-
EASTERN NORFOLK MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
246 PM EDT SUN MAY 24 2009

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER CANTON...OR ABOUT 9 MILES NORTHWEST OF
BROCKTON...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... CANTON...RANDOLPH...AVON AND
  HOLBROOK

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

WTB
Local storm report, May 24, 3:33 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     NEEDHAM                 42.28N 71.24W
05/24/2009                   NORFOLK            MA   AMATEUR RADIO

            WIRES DOWN ON BIRCH HILL WAY

0158 PM     HAIL             NEEDHAM                 42.28N 71.24W
05/24/2009  E0.88 INCH       NORFOLK            MA   AMATEUR RADIO

0202 PM     TSTM WND DMG     BOSTON                  42.32N 71.07W
05/24/2009                   SUFFOLK            MA   AMATEUR RADIO

            WIRES DOWN AND ARCING SETTING A TREE ON FIRE.

0206 PM     HAIL             WESTWOOD                42.22N 71.22W
05/24/2009  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            MIXED WITH SMALLER HAIL...LASTED FOR 9 MINUTES.

0210 PM     HAIL             MILTON                  42.24N 71.08W
05/24/2009  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            AT BLUE HILL OBSERVATORY

0212 PM     TSTM WND DMG     QUINCY                  42.26N 71.01W
05/24/2009                   NORFOLK            MA   AMATEUR RADIO

            LARGE LIMBS AND WIRES DOWN ON ELM STREET.

0219 PM     LIGHTNING        BOSTON                  42.32N 71.07W
05/24/2009                   SUFFOLK            MA   AMATEUR RADIO

            WIRES DOWN DUE TO LIGHTNING CAUSING A HOUSE FIRE ON ELVIN
            STREET.

0235 PM     TSTM WND DMG     ELLINGTON               41.90N 72.47W
05/24/2009                   TOLLAND            CT   AMATEUR RADIO

            TREE AND WIRES DOWN ON ABBOTT ROAD.

0304 PM     HAIL             MANCHESTER              41.78N 72.52W
05/24/2009  E0.75 INCH       HARTFORD           CT   AMATEUR RADIO

            ON MANCHESTER-VERNON COUNTY LINE

0309 PM     TSTM WND DMG     SOUTH WINDSOR           41.82N 72.62W
05/24/2009                   HARTFORD           CT   AMATEUR RADIO

            TREES AND WIRES DOWN ON KELLEY ROAD

0310 PM     TSTM WND DMG     CANTON                  42.15N 71.13W
05/24/2009                   NORFOLK            MA   AMATEUR RADIO

            WIRES DOWN ON BALLARD CIRCLE

0311 PM     HAIL             VERNON                  41.82N 72.48W
05/24/2009  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

0315 PM     HAIL             AVON                    42.12N 71.03W
05/24/2009  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            MIXED WITH SMALL HAIL...LASTING FOR 7 MINUTES.

0320 PM     HAIL             BOLTON                  41.77N 72.43W
05/24/2009  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

0320 PM     HAIL             BROCKTON                42.08N 71.03W
05/24/2009  E1.00 INCH       PLYMOUTH           MA   AMATEUR RADIO

            NORTHEAST BROCKTON NEAR AVON LINE.

0324 PM     HAIL             VERNON                  41.82N 72.48W
05/24/2009  E1.00 INCH       TOLLAND            CT   AMATEUR RADIO

            COVERING THE GROUND

0325 PM     HAIL             VERNON                  41.82N 72.48W
05/24/2009  E1.25 INCH       TOLLAND            CT   AMATEUR RADIO

&&

RGOULD
Special weather statement, May 24, 3:48 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
348 PM EDT SUN MAY 24 2009

MAZ017-020-RIZ001-002-005-242015-
BRISTOL RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST
PROVIDENCE RI-SOUTHERN BRISTOL MA-
348 PM EDT SUN MAY 24 2009

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SMITHFIELD...OR ABOUT 6 MILES NORTHWEST OF
PROVIDENCE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... NORTH PROVIDENCE...JOHNSTON...
  PROVIDENCE...PAWTUCKET...EAST PROVIDENCE...SEEKONK AND REHOBOTH

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

WTB
Special weather statement, May 24, 3:55 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EDT SUN MAY 24 2009

CTZ003-MAZ011-242030-
EASTERN HAMPDEN MA-TOLLAND CT-
355 PM EDT SUN MAY 24 2009

AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 2 MILES SOUTHWEST OF MONSON...OR ABOUT 10 MILES
EAST OF SPRINGFIELD...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... MONSON...WALES...BRIMFIELD AND
  HOLLAND

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

RLG
Local storm report, May 24, 4:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     NEEDHAM                 42.28N 71.24W
05/24/2009                   NORFOLK            MA   AMATEUR RADIO

            WIRES DOWN ON BIRCH HILL WAY

0158 PM     HAIL             NEEDHAM                 42.28N 71.24W
05/24/2009  E0.88 INCH       NORFOLK            MA   AMATEUR RADIO

0202 PM     TSTM WND DMG     BOSTON                  42.32N 71.07W
05/24/2009                   SUFFOLK            MA   AMATEUR RADIO

            WIRES DOWN AND ARCING SETTING A TREE ON FIRE.

0206 PM     HAIL             1 NE WESTWOOD           42.23N 71.20W
05/24/2009  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            MIXED WITH SMALLER HAIL...LASTED FOR 9 MINUTES.

0210 PM     HAIL             MILTON                  42.24N 71.08W
05/24/2009  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            AT BLUE HILL OBSERVATORY

0212 PM     TSTM WND DMG     QUINCY                  42.26N 71.01W
05/24/2009                   NORFOLK            MA   AMATEUR RADIO

            LARGE LIMBS AND WIRES DOWN ON ELM STREET.

0219 PM     LIGHTNING        BOSTON                  42.32N 71.07W
05/24/2009                   SUFFOLK            MA   AMATEUR RADIO

            WIRES DOWN DUE TO LIGHTNING CAUSING A HOUSE FIRE ON ELVIN
            STREET.

0235 PM     TSTM WND DMG     ELLINGTON               41.90N 72.47W
05/24/2009                   TOLLAND            CT   AMATEUR RADIO

            TREE AND WIRES DOWN ON ABBOTT ROAD.

0304 PM     HAIL             MANCHESTER              41.78N 72.52W
05/24/2009  E0.75 INCH       HARTFORD           CT   AMATEUR RADIO

            ON MANCHESTER-VERNON COUNTY LINE

0309 PM     TSTM WND DMG     SOUTH WINDSOR           41.82N 72.62W
05/24/2009                   HARTFORD           CT   AMATEUR RADIO

            TREES AND WIRES DOWN ON KELLEY ROAD

0310 PM     TSTM WND DMG     CANTON                  42.15N 71.13W
05/24/2009                   NORFOLK            MA   AMATEUR RADIO

            WIRES DOWN ON BALLARD CIRCLE

0311 PM     HAIL             VERNON                  41.82N 72.48W
05/24/2009  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

0315 PM     HAIL             AVON                    42.12N 71.03W
05/24/2009  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            MIXED WITH SMALL HAIL...LASTING FOR 7 MINUTES.

0320 PM     HAIL             BOLTON                  41.77N 72.43W
05/24/2009  E0.75 INCH       TOLLAND            CT   AMATEUR RADIO

0320 PM     HAIL             2 NNE BROCKTON          42.11N 71.01W
05/24/2009  E1.00 INCH       PLYMOUTH           MA   AMATEUR RADIO

            NORTHEAST BROCKTON NEAR AVON LINE.

0324 PM     HAIL             VERNON                  41.82N 72.48W
05/24/2009  E1.00 INCH       TOLLAND            CT   AMATEUR RADIO

            COVERING THE GROUND

0325 PM     HAIL             VERNON                  41.82N 72.48W
05/24/2009  E1.25 INCH       TOLLAND            CT   AMATEUR RADIO

0357 PM     HAIL             BROCKTON                42.08N 71.03W
05/24/2009  E0.88 INCH       PLYMOUTH           MA   AMATEUR RADIO

            PWR OUTAGES

0357 PM     HAIL             BROCKTON                42.08N 71.03W
05/24/2009  E1.00 INCH       PLYMOUTH           MA   AMATEUR RADIO

0357 PM     TSTM WND DMG     MANCHESTER              41.78N 72.52W
05/24/2009                   HARTFORD           CT   AMATEUR RADIO

            TREES AND WIRES DOWN

0357 PM     HAIL             ABINGTON                42.12N 70.96W
05/24/2009  E0.75 INCH       PLYMOUTH           MA   AMATEUR RADIO

0357 PM     LIGHTNING        BROCKTON                42.08N 71.03W
05/24/2009                   PLYMOUTH           MA   AMATEUR RADIO

            SHED FIRE FROM LTG STRIKE ON CAROL AVE

0357 PM     HAIL             WHITMAN                 42.08N 70.93W
05/24/2009  E0.75 INCH       PLYMOUTH           MA   AMATEUR RADIO

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:55 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Suffolk24 min
May 24, 2:21 PM EDTSpecial Marine WarningBOX165 days
May 24, 2:32 PM EDTSevere Thunderstorm WarningBOXWorcester43 min
May 24, 3:05 PM EDTSevere Thunderstorm WarningBOXNorfolk, Plymouth40 min
May 24, 3:07 PM EDTSpecial Marine WarningBOX13 min
May 24, 3:45 PM EDTSevere Thunderstorm WarningBOXPlymouth45 min
May 24, 4:01 PM EDTSpecial Marine WarningBOX59 min
May 24, 4:07 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester18 min
May 24, 4:29 PM EDTSevere Thunderstorm WarningBOXWorcester15 min
May 24, 4:38 PM EDTSpecial Marine WarningBOX67 min
May 24, 4:46 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester44 min
May 24, 5:14 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester31 min
May 24, 5:46 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester19 min
May 24, 6:13 PM EDTSpecial Marine WarningBOX32 min
May 24, 6:27 PM EDTSpecial Marine WarningBOX63 min
May 24, 6:51 PM EDTSpecial Marine WarningBOX24 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.